Charles Samuels - Directory - Christopher Newport University


Charles Samuels

Honors Program - Department of Mathematics

Charles Samuels

Associate Professor

Luter Hall 358
(757) 594-7037


  • Ph D in Mathematics, University of Texas at Austin
  • BA in Mathematics, Williams College


My teaching interests range from introductory level mathematics courses such at Precalculus and Calculus up through many 300 and 400 level courses for majors. I am particularly well suited to teaching Algebraic Structures, Real Analysis, Complex Analysis and Number Theory.


My research focus lies in number theory. While I am interested in various problems, the primary part of my work is concerned with the study of the various height functions on the multiplicative group of non-zero algebraic numbers.


Since August 2015, I have been an Assistant Professor of Mathematics at Christopher Newport University. I finished my Ph.D. in August 2007 under the supervision of Dr. Jeffrey D. Vaaler at the University of Texas at Austin and worked as a lecturer in the same department the following academic year. I spent one year as a postdoctoral fellow at the Max-Planck-Institut für Mathematik in Bonn, Germany followed by two years simultaneously at the University of British Columbia and Simon Fraser University in Vancouver, British Columbia. From 2011 to 2015 I was an Assistant and Associate Professor of Mathematics at Oklahoma City University.

Selected Accomplishments

  • Journal Article, Academic Journal
    (2021). A Polynomial Time Test to Detect Numbers with Many Exceptional Points. International Journal of Number Theory. Volume, 17. Issue, 4. Pages, 973-900.
  • Journal Article, Academic Journal
    (2020). Direct Limits of Adele Rings and Their Completions. Rocky Mountain Journal of Mathematics. Volume, 50. Issue, 3. Pages, 1021-1043.
  • Journal Article, Academic Journal
    (2018). Metric Mahler Measures over Number Fields. Acta Mathematica Hungarica. Volume, 154. Issue, 1. Pages, 12.
  • Journal Article, Academic Journal
    (2017). Counting Exceptional Points for Rational Numbers Associated to the Fibonacci Sequence. Periodica Mathematica Hungarica. Pages, 23.
  • Journal Article, Academic Journal
    (2016). Continued Fraction Expansions in Connection with the Metric Mahler Measure. Monatshefte fuer Mathematik. Volume, 181. Issue, 4. Pages, 907-935.
  • Journal Article, Academic Journal
    (2014). Optimal Factorization of Rational Numbers Using Factorization Trees. International Journal of Number Theory. Volume, 11. Issue, 3. Pages, 739-769.
quick edit report a problem